The Annals of Applied Probability

Many-server heavy-traffic limit for queues with time-varying parameters

Yunan Liu and Ward Whitt

Full-text: Open access


A many-server heavy-traffic FCLT is proved for the $G_{t}/M/s_{t}+\mathit{GI} $ queueing model, having time-varying arrival rate and staffing, a general arrival process satisfying a FCLT, exponential service times and customer abandonment according to a general probability distribution. The FCLT provides theoretical support for the approximating deterministic fluid model the authors analyzed in a previous paper and a refined Gaussian process approximation, using variance formulas given here. The model is assumed to alternate between underloaded and overloaded intervals, with critical loading only at the isolated switching points. The proof is based on a recursive analysis of the system over these successive intervals, drawing heavily on previous results for infinite-server models. The FCLT requires careful treatment of the initial conditions for each interval.

Article information

Ann. Appl. Probab., Volume 24, Number 1 (2014), 378-421.

First available in Project Euclid: 9 January 2014

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K25: Queueing theory [See also 68M20, 90B22]
Secondary: 60F17: Functional limit theorems; invariance principles 90B22: Queues and service [See also 60K25, 68M20]

Many-server queues queues with time-varying arrivals nonstationary queues customer abandonment nonexponential patience distribution heavy traffic functional central limit theorem Gaussian approximation deterministic fluid approximation


Liu, Yunan; Whitt, Ward. Many-server heavy-traffic limit for queues with time-varying parameters. Ann. Appl. Probab. 24 (2014), no. 1, 378--421. doi:10.1214/13-AAP927.

Export citation


  • [1] Borovkov, A. A. (1967). On limit laws for service processes in multi-channel systems (in Russian). Siberian Math. J. 8 746–763.
  • [2] Feldman, Z., Mandelbaum, A., Massey, W. A. and Whitt, W. (2008). Staffing of time-varying queues to achieve time-stable performance. Management Science 54 324–338.
  • [3] Garnett, O., Mandelbaum, A. and Reiman, M. I. (2002). Designing a call center with impatient customers. Manufacturing Service Oper. Management 4 208–227.
  • [4] Green, L. V., Kolesar, P. J. and Whitt, W. (2007). Coping with time-varying demand when setting staffing requirements for a service system. Production and Operations Management 16 13–39.
  • [5] Halfin, S. and Whitt, W. (1981). Heavy-traffic limits for queues with many exponential servers. Oper. Res. 29 567–588.
  • [6] Hampshire, R. C. and Massey, W. A. (2010). Dynamic optimization with applications to dynamic rate queues. In TUTORIALS in Operations Research (J. J. Hasenbein, P. Gray and H. J. Greenberg, eds.) 208–247. INFORMS Society, Catonsville, MD.
  • [7] Kang, W. and Ramanan, K. (2010). Fluid limits of many-server queues with reneging. Ann. Appl. Probab. 20 2204–2260.
  • [8] Kaspi, H. and Ramanan, K. (2011). Law of large numbers limits for many-server queues. Ann. Appl. Probab. 21 33–114.
  • [9] Kella, O. and Whitt, W. (1990). Diffusion approximations for queues with server vacations. Adv. in Appl. Probab. 22 706–729.
  • [10] Krichagina, E. V. and Puhalskii, A. A. (1997). A heavy-traffic analysis of a closed queueing system with a $GI/\infty$ service center. Queueing Systems Theory Appl. 25 235–280.
  • [11] Liu, Y. and Whitt, W. (2011). A network of time-varying many-server fluid queues with customer abandonment. Oper. Res. 59 835–846.
  • [12] Liu, Y. and Whitt, W. (2012). The $G_{t}/GI/s_{t}+GI$ many-server fluid queue. Queueing Syst. 71 405–444.
  • [13] Liu, Y. and Whitt, W. (2012). A many-server fluid limit for the $G_{t}/GI/s_{t}+GI$ queueing model experiencing periods of overloading. Oper. Res. Lett. 40 307–312.
  • [14] Liu, Y. and Whitt, W. (2013). Gaussian approximations for service systems experiencing periods of overloading. Unpublished manuscript.
  • [15] Mandelbaum, A., Massey, W. A. and Reiman, M. I. (1998). Strong approximations for Markovian service networks. Queueing Systems Theory Appl. 30 149–201.
  • [16] Mandelbaum, A., Massey, W. A., Reiman, M. I. and Rider, B. (1999). Time varying multiserver queues with abandonments and retrials. In Proceedings of the 16th International Teletraffic Congress (P. Key and D. Smith, eds.) 355–364. Elsevier, Amsterdam.
  • [17] Mandelbaum, A., Massey, W. A., Reiman, M. I. and Stolyar, A. (1999). Waiting time asymptotics for time varying multiserver queues with abandonment and retrials. In Proceedings of the Thirty-Seventh Annual Allerton Conference on Communication, Control and Computing 1095–1104. Allerton, IL.
  • [18] Massey, W. A. (2002). The analysis of queues with time-varying rates for telecommunication models. Telecommunication Systems 21 173–204.
  • [19] Newell, G. F. (1982). Applications of Queueing Theory, 2nd ed. Chapman & Hall, London.
  • [20] Pang, G. and Whitt, W. (2010). Two-parameter heavy-traffic limits for infinite-server queues. Queueing Syst. 65 325–364.
  • [21] Puhalskii, A. A. (2008). The $M_{t}/M_{t}/k_{t}+M_{t}$ queue in heavy traffic. Working paper, Mathematics Dept., Univ. Colorado at Denver.
  • [22] Reed, J. (2009). The $G/GI/N$ queue in the Halfin–Whitt regime. Ann. Appl. Probab. 19 2211–2269.
  • [23] Reed, J. and Talreja, R. (2009). Distribution-valued heavy-traffic limits for the $G/GI/\infty $ queue. Working paper, New York Univ. Available at
  • [24] Talreja, R. and Whitt, W. (2009). Heavy-traffic limits for waiting times in many-server queues with abandonment. Ann. Appl. Probab. 19 2137–2175.
  • [25] Whitt, W. (2002). Stochastic-Process Limits: An Introduction to Stochastic-Process Limits and Their Application to Queues. Springer, New York.
  • [26] Whitt, W. (2006). Fluid models for multiserver queues with abandonments. Oper. Res. 54 37–54.
  • [27] Zeltyn, S. and Mandelbaum, A. (2005). Call centers with impatient customers: Many-server asymptotics of the $M/M/n+G$ queue. Queueing Syst. 51 361–402.